An expert nurse advises on safe, effective care and when to contact a specialist nurse
Emma Gee is coagulation nurse specialist, King’s College Hospital Foundation Trust.
5 key points
- Patients should be given the NPSA booklet (see guidance and resources)
- On discharge, nurses should ensure patients know their drug dosage and arrange follow-up care
- There is no evidence to suggest grapefruit juice should be avoided but cranberry juice can affect INR results. Foods rich in vitamin K can affect INR results if eaten in large quantities
- Almost any drug can interact with oral anticoagulants, including herbal remedies. Most increase the effect but some reduce it. The INR should be closely monitored when a new drug is started or dose altered
- Patients must know to seek medical attention for injuries, particularly head injuries, due to haemorrhage risk
Patients are given anticoagulant therapy for treatment and prophylaxis of venous thromboembolism, deep venous thrombosis and pulmonary embolism. It is also used for prophylaxis of cardiac thromboembolism in patients with atrial arrthymias and mechanical heart valves. Other conditions such as thrombophilia may require prophylactic anticoagulation in the long term. The therapy may also be given during high-risk times such as pregnancy.
Warfarin is usually the oral anticoagulant of choice, but others such as phenindione are occasionally used.
Oral anticoagulants antagonise the effects of vitamin K by acting on blood clotting factors. They take 48-72 hours to have an effect so a fast-acting alternative, such as low-molecular weight heparin or unfractionated heparin, is also given when immediate anticoagulation is required.
The standardised test to assess clotting time, the international normalised ratio (INR), should be carried out regularly. Before treatment, most people have an INR of about 1; the therapeutic aim is usually 2-3. For optimum safety, the INR should be checked and be at a safe level before oral anticoagulation is given.
Many factors increase the effects of oral anticoagulants, including some medicines, alcohol, anorexia, vomiting and diarrhoea. Vitamin K (found in many leafy green vegetables) reverses the effect of warfarin and other vitamin K antagonists, and should always be given when the INR is >8 or when haemorrhage occurs.
The most important aspects of caring for patients taking oral anticoagulants are patient safety and ensuring informed consent. We need to ensure that patients are suitable for treatment by assessing dexterity, mental capacity, likely concordance and social circumstances. The next step is to ensure patients have adequate information and an opportunity to ask questions.
When to contact the nurse specialist
● If you are concerned about a patient’s suitability for oral anticoagulant treatment
● If you suspect there are issues that could affect concordance, such as a history of alcoholism, intravenous drug use, needle phobia or reduced mental or physical capacity
● If you are concerned that the condition of a patient on long-term anticoagulation has changed, potentially ` making them unsuitable for therapy
● If a patient is very sensitive to oral anticoagulant therapy or when it is difficult to anticoagulate a patient
● On discharge, to ensure all relevant patient information is communicated and a plan of care made
Guidance and resources
● The British Committee for Standards in Haematology, provides evidence-based guidelines for haematological medicine.
● National Patient Safety Agency, Department of Health body leading on safe patient care
● King’s Thrombosis Centre website provides links to local and national resources.
● NPSA’s booklet on oral anticoagulant therapy